Do You Take A Statin Drug?
Approximately 60 million Americans are affected by high cholesterol, and many of them manage it with prescription drugs commonly known as statins. Popular brand names include Lipitor, Pravachol and Zocor. CoQ10 supplements are often recommended for patients on statins, as these medicines lower the CoQ10 level in the body.
There are significant risks with this class of drug, however. Paradoxically, statin drugs are prescribed to improve cardiovascular health, yet they dangerously deplete the body's level of Coenzyme Q10 (CoQ10), an enzyme catalyst synthesized in the liver. CoQ10 is required to convert the food we eat into cellular energy, and it is one of the most important nutrients for a strong heart and arteries. Ubiquinol is the reduced, active antioxidant form of CoQ10. In addition to its critical role in energy production, CoQ10 is one of the most powerful known lipid-soluble antioxidants, protecting cells, organs and tissues from damage caused by oxidative stress and free radicals.
Serious Side Effects
Insufficient levels of CoQ10 may result in liver damage, muscle weakness or nerve pain, which are all serious side effects experienced by more than a few individuals taking statin drugs.
Statin and CoQ10 Combination
In the book “Breakthrough: Eight Steps to Wellness,” Jonathan Wright, M.D. relates that Merck & Company, the distributor of Mevacor and Zocor, has held the patent to combining CoQ10 with its statin medications since 1990. Yet they have never actually produced such a drug. He believes they may be holding off on using the combo because doing otherwise could be perceived as an admission that their original formulas without CoQ10 are harmful.
Taking a supplement of CoQ10 often reduces the side effects mentioned above or eliminates them completely. Dr. Mehmet Oz recommends 200 mg of CoQ10 daily for anyone using a statin drug.
At this time, coenzyme Q10 isn't universally recommended for preventing side effects from cholesterol-lowering drugs known as statins.While coenzyme Q10 doesn't cause side effects for most people, keep in mind that as a dietary supplement it's not subject to the same scientific scrutiny as a medication.
If you experience muscle aches or other symptoms after starting statin medications, talk to your doctor. He or she might recommend decreasing your dose or trying a different statin. Or perhaps taking a CoQ10 supplement. Some individuals cannot efficiently convert ubiquinone to ubiquinol on their own, therefore using a lipid-stabilized Ubiquinol formula ensures maximum bioavailability and cell protection.
Source of information from this page: http://www.ehow.com/facts_5792113_coq10-statin-drugs.html